Title

Leg Ulcers Following Subcutaneous Injection of a Liquid Silicone Preparation

Document Type

Article

Publication Date

5-1989

Publication Title

Archives of Dermatology

ISSN

0003-987X

Volume

125

Issue/No.

5

First Page

650

Last Page

673

Abstract

We present an unusual case of leg ulcers occurring 23 years after the patient had received large-volume subcutaneous injections of a liquid silicone preparation into her legs for cosmetic reasons. Light microscopy of a biopsy specimen from the edge of the ulcer showed optically clear vacuoles in the dermis, together with a mixed cellular infiltrate. Scanning electron microscopic studies revealed amorphous spherules within the vacuoles, and energy-dispersive spectroscopy established the presence of silicon in these spherules. Nearby tissue not containing spherules did not show a silicon peak. This case adds to the growing documentation of morbidity associated with injections of silicone of uncertain purity.

Comments

©1989, American Medical Association

DOI

10.1001/archderm.1989.01670170084015

This document is currently not available here.

Peer Reviewed

Find in your library

Share

COinS